Ketoconazole and Liver Injury: Was the FDA Warning Necessary?

the MPR take:

In 2013, the Food and Drug Administration (FDA) issued a warning regarding the clinical use of the oral antifungal agent ketoconazole due to potentially fatal drug-induced liver injury (DILI) associated with the drug; the FDA advised that ketoconazole should not be used as a first-line treatment for fungal infections and should only be used when other antifungal therapies are unavailable or not tolerated. While cases of potential ketoconazole-associated hepatoxicity were reported as early as 1984 (three years after the drug received FDA approval), they appeared to be mild and reversible upon discontinuation of the medication. The majority of evidence indicated that hepatic injury reached clinical importance in <1% of patients and the injury was usually asymptomatic. It is suggested that ketoconazle and N-desacetyl-ketoconazole (DAK) produce direct toxicity instead of immunologically-mediated toxicity, with the extent of damage related to concentration and net systemic exposure. Reviews, case surveys, and registry reports from global sources often provide an incomplete picture on the incidence, prevalence, or risk of liver injury with ketoconazole; the few population-based studies suggest that DILI is more common in ketoconazole patients vs. untreated controls but fail to address the severity of DILI, presence of symptoms, dose, duration of exposure, patient age, or pre-existing or concurrent liver disease. The potential benefit of ketoconazole treatment compared to the risk of hepatoxicity remains unanswered, and suggested alternative therapies have not been established as safer than ketoconazole. Itraconazole may be a possible alternative; some evidence also points to the use of low-dose ritonavir.

The azole antifungal agent ketoconazole has been available since 1981 for the treatment of fungal infections. In 2013 the American Food and Drug Administration and the European Medicines Agency issued warnings or prohibitions against the clinical use of oral ketoconazole due to the risk of liver injury which may lead to liver transplantation or death.

READ FULL ARTICLE

Loading links....